Use of Platelet Glycoprotein IIb/IIIa Inhibitors and Spontaneous Pulmonary Hemorrhage
- Volume 15 - Issue 6 - June, 2003
- Posted on: 8/1/08
- 0 Comments
- 2405 reads
Pulmonary hemorrhage associated with GP IIb/IIIa inhibitor use is rare, but potentially life-threatening. It may be unrecognized due to a striking resemblance between the radiographic features of diffuse alveolar hemorrhage and cardiogenic pulmonary edema.9 The overall incidence of pulmonary blood loss in large published trials of abciximab was 0.19% (10 of 5,382 patients).10 No similar data are available regarding eptifibatide or tirofiban.
There has been a series of case reports of pulmonary hemorrhage with the use of abciximab and 1 report of this complication with tirofiban.11–14 Patients in these reports demonstrated evidence of elevated filling pressures and/or evidence of pulmonary congestion on chest x-ray. All 7 of our patients had history of congestive heart failure (CHF) and had elevated pulmonary capillary wedge pressure (PCWP) and/or left ventricular end-diastolic pressure (LV-EDP) at the time of index procedure. Six patients also had evidence of baseline radiographic abnormalities. Based on the previous reports and our data, an elevated filling LV-EDP or PCWP and/or evidence of pulmonary congestion on chest x-ray, particularly in patients with a previous history of CHF, should alert the physician about the potential development of pulmonary hemorrhage following administration of GP IIb/IIIa inhibitors. Acute respiratory distress associated with radiographic alveolar shadowing — with or without profuse hemoptysis and/or unexplained drop in hematocrit — following administration of GP IIb/IIIa inhibitors should also prompt consideration of diffuse pulmonary hemorrhage.
Higher heparin dosage was responsible for an increased risk of bleeding in the EPIC trial.3 Use of weight-adjusted heparin to maintain an ACT of 200–250 seconds during coronary intervention has been shown to reduce the incidence of major bleeding complications.1–5 Another important point is that 5 of 7 patients in our series had higher ACTs prior to development of pulmonary hemorrhage, and all had elevated aPTT at the time of pulmonary hemorrhage. Careful attention to heparin dosing during the administration of these agents in an attempt to keep the ACT < 250 seconds is likely to improve their safety profile.
Supportive measures — including discontinuation of all antiplatelet and anticoagulant agents — are the mainstay for the treatment of diffuse pulmonary hemorrhage following administration of GP IIb/IIIa antagonists. Blood transfusion, guided by frequently monitored hematocrit, may be required. Platelet infusion may reverse the effect of abciximab, but has no effect on tirofiban- or eptifibatide-induced platelet inhibition. Mechanical ventilation may be indicated in severely ill patients. A recent report identifies the overall risk of pulmonary bleeding with abciximab,16 but our report is a first attempt to determine the risk of this complication with eptifibatide and tirofiban also.